Flash Flood, Washington
- When
- August 3, 4:00 PM EST to 5:00 PM EST
- Where
- Washington County, Waitsfield
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
A stationary front across central and northern Vermont marked the northern edge of extremely humid air. This boundary helped to focus afternoon showers and thunderstorms, some with locally very heavy rainfall.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A stationary front across central and northern Vermont marked the northern edge of extremely humid air. This boundary helped to focus afternoon showers and thunderstorms, some with locally very heavy rainfall. In the town of Waitsfield, very heavy rain in a short period resulted in local washouts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 3, 2:04 PM EST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 304 PM EDT SUN AUG 3 2003 PERSISTENT UPR TROF GOING NOWHERE AND WL CONT TO INFLUENCE N CNTRY WX THRU XTNDD PD. WHILE RISK OF SHWRS/TSTMS WL PERSIST THRU THE PD...IT WL BE DRY MOST OF THE TIME WITH CNVCTN TIED TO INDIVIDUAL S/WVS. FLOOD POTL WL BE MAIN CONCERN WITH HI PW AMS IN PLC. CRNT/SHORT TERM...TROPICAL AMS WITH TMPS IN 80S AND DWPTS IN L70S CONTRIBUTING TO CAPES OF 1500-2500 J/KG. ATMOS IS PRIMED FOR CNVCTN BUT TERRAIN IS CRNTLY ONLY TRIGGER WITH TSTMS DVLPG ALG SRN GREEN MTNS AND ADRNDCKS. XPCT AREAL CVRG TO INCRS INTO THIS EVNG AS WK S/WVS IN SW FLOW MOV NWD AND HAV CONTD LKLY POPS WITH ENHANCED WORDING FOR HVY RAFL. MON...CONTD JUICY AMS WITH DWPTS IN 70S AND PW/S NR 1.75. WK FNT PROGGED TO MOV INTO FA DURG AFTN WHICH SHD PRVD FOCUS FOR MORE CNVCTN. WENT WITH LKLY POPS BUT EMPHASIZED AFTN FOR TIMG. MON NGT...ETA/GFS SHW S/WV MVG NWD ACRS RGN WITH INCRG H5-H3 QG CNVGC SO XPCT SCT RW/TRW. TUE...UPR LOW BCMS NEG TILTED ACRS ERN LKS AS ADDITIONAL S/WV ENERGY ROTATES ACRS RGN. GOOD QG LIFT...ESP W ZNS SO BUMPED UP POPS TO LKLY. XTNDD...UPR TROF AXIS RMNS W OF RGN THRU THE PD WITH S/WVS ROTAING NWD IN SW FLOW WHILE AT THE SFC WK BNDRY IN VCNTY. THIS AGGUES FOR CONTD CHC POPS THRU XTNDD PD. 12Z GFS LATCHES ON TO ONE CNVCTV VORT MAX WITH ASSCD SFC WAVE LIFTG NWD ALG NE CST THU/THU NGT BUT THIS LKLY A CNVCTV FEEDBACK PRBLM. .BTV...NONE. KJC
NYZ026>031-034-035-087-VTZ001>012-016>019-031215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 639 AM EDT SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE REGION...MAINLY THIS AFTERNOON AND THIS EVENING. ANY THUNDERSTORMS THAT DUE FORM WILL LIKELY BE SLOW MOVING AND PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN ACROSS THE REGION ON MONDAY...WITH LOCALLY HEAVY RAINFALL POSSIBLE. THERE WILL CONTINUE TO BE A CHANCE OF SHOWERS ACROSS THE REGION FROM TUESDAY THROUGH SATURDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS ARE REQUESTED TO REPORT ANY SEVERE WEATHER OR HEAVY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375023.